Tylenol (paracetamol, acetaminophen) linked to childhood asthma and eczema


Asthma is a condition in which lung airways are inflamed. In the United States, about 20 million people have asthma and nearly 9 million of them are children. Children have smaller airways than adults, which makes asthma especially serious for them. Researches revealed that approximately 40% of children who have asthmatic parents develop asthma. Now another study discloses the link of asthma with most commonly used medicine in households – Tylenol (actamenophen/ paracetamol). Tylenol have been in use for many years and considered as one of the safest drug for children. It seems like it should not be the case after this recent study.

About the study
The study was conducted on more than 20,000 children, aged 13 and 14 in 50 countries. The participants were asked to complete the written and video questionnaires about acetaminophen use and asthma symptoms. The video showed five scenes of clinical asthma and based on that participants were asked to report if they have had any of the symptoms.

This study backs up previous research done with infants and young children, ages six and seven.

Results of the study
The findings of the study are based on the comparative analysis of the patients who never take the paracetamol and who took at least one a month or more doses of the pain relieving and fever reducing drug. The results showed that- 

  • Children who take acetaminophen at least once a month are 2.5 times more likely to experience asthma symptoms
  • Children who take acetaminophen just once a year...

    are 40% more likely to experience symptoms
  • Kids who take acetaminophen may also be at greater risk of certain allergic conditions.
  • Children who take acetaminophen at least once a month are roughly twice as likely have some allergic conditions like eczema, a stuffy nose (rhinitis), and itchy and watery eyes

The study was published on the website of the American Journal of Respiratory and Critical Care Medicine.

Acetaminophen or Tylenol is the most popular drug to reduce day to day pain and fever.  Researchers are worried about the latest findings and said that current findings don’t include all inclusion and exclusion criteria. Children were surveyed to know as to how often they took acetaminophen and their history of asthma, eczema, or other allergy symptoms. There is much more possibility that children are on other medications besides acetaminophen or other, unrelated factors that could explain much of the link seen in the study. Researchers agreed that there is a need to conduct randomized controlled trials to further validate the results presented by latest study.

On the current news, health care professionals advised parents that they should not stop giving acetaminophen to their children without taking advice from their doctors.

Healthy Parenting!

Source: msnbc


10 Responses

Leave a Reply

© 2012 Healthy Living. All rights reserved.
Proudly designed by Theme Junkie.